Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 172, NWS Topeka, KS

June 15, 2016Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2016, 6:55 PM CDT for Dickinson County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 6:55 PM CDT (23:55 UTC)
Expired
Jun 15, 2016, 7:30 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WUUS53 KTOP 152355
SVRTOP
KSC041-160030-
/O.NEW.KTOP.SV.W.0172.160615T2355Z-160616T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOLOMON...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. THE STORM HAS A HISTORY OF PRODUCING
           ISOLATED WIND DAMAGE. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ABILENE...CHAPMAN...SOLOMON...MANCHESTER...MOONLIGHT AND TALMAGE. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 289.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3893 9737 3913 9737 3913 9703 3900 9696
      3899 9697 3884 9731 3892 9738 3893 9738
TIME...MOT...LOC 2354Z 231DEG 22KT 3896 9731 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
294 
WWUS53 KTOP 160017
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT WED JUN 15 2016

KSC041-160030-
/O.CON.KTOP.SV.W.0172.000000T0000Z-160616T0030Z/
DICKINSON-
717 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN DICKINSON COUNTY...

AT 716 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
TALMAGE...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TALMAGE. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 272 AND 279.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3897 9731 3906 9733 3912 9716 3897 9709
      3890 9724
TIME...MOT...LOC 0016Z 231DEG 12KT 3900 9725 

HAIL...<.75IN
WIND...60MPH
 
$$
337 
WWUS53 KTOP 160026
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CDT WED JUN 15 2016

KSC041-160035-
/O.EXP.KTOP.SV.W.0172.000000T0000Z-160616T0030Z/
DICKINSON-
726 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKINSON COUNTY
WILL EXPIRE AT 730 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN WILL CONTINUE WITH THIS THUNDERSTORM.

LAT...LON 3897 9731 3906 9733 3912 9716 3897 9709
      3890 9724
TIME...MOT...LOC 0023Z 231DEG 22KT 3900 9725 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:30 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 15, 6:30 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
630 PM CDT WED JUN 15 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 300 PM CDT WED JUN 15 2016

The mid-level ridge axis has become centered over the central U.S.,
with models showing this ridge strengthening and becoming more
amplified on Thursday.  Light southerly winds were in place this
afternoon with the region wedged between surface low pressure to the
east and high pressure to the southeast. Observations showed a weak
convergence zone across central and south central Kansas, with
visible satellite showing some scattered cumulus developing along
this area of convergence.  A moist airmass was in place over east
central to southeast Kansas with mesoscale analysis showing no cap
in place. These conditions combined with steep lapse rates was
resulting in decent instability of 2000-4000 J/kg of surface-based
CAPE in east central Kansas.  Additionally, models are showing the
potential for a weak embedded wave to develop within the ridge axis
late this afternoon into early this evening. The weak forcing from
this wave along with the presence of some isentropic lift on the
310K-315K surfaces may potentially result in the development of some
very isolated storms across portions of central and east central
Kansas. Despite the weak shear values, any storms that develop may
have the potential to become strong with the hazards being hail and
wind but storms would likely be short-lived.  Due to the low-
confidence in the potential let along location of any storm
development, have only slight chance PoPs in at this time, but will
need to closely monitor the short-term trends.  Additional scattered
storms may develop across far eastern Kansas overnight from
additional isentropic lift and may potentially clip extreme
northeast Kansas early Thursday morning.  Otherwise expect
predominantly dry conditions through Thursday across the outlook
area.

The main focus for the short-term shifts to the high heat concerns.
With afternoon heat indices in the low 100s this afternoon across
east central Kansas, a heat advisory remains in effect.  This heat
advisory has been expanded to include the entire outlook area for
Thursday as high temperatures are expected to soar into the upper
90s to low 100s. Models show a moisture axis extending northward
across the area, with the higher dewpoints (low/mid 70s) focused
across northeast and east central Kansas. The combination of hot
temperatures and moist conditions will likely result in heat indices
surging into the mid/upper 100s Thursday afternoon.  We will need to
monitor these temperature/dewpoint conditions for Thursday to
determine whether or not any locations will need to be upgraded to
an Excessive Heat Warning.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 300 PM CDT WED JUN 15 2016

Thursday Night through Saturday...

The forecast challenge for the Friday and Saturday time period is
heat and to a lessor extent, thunderstorm chances. A large scale
warm upper ridge is forecast to extend from the southwest U.S.
northeast through the plains during this period. Thermal ridge
remains to our west with continued hot temperatures. Since the
overall airmass is not changing during this period, expect highs
to reach the mid/upper 90s Fri-Sun. Dewpoint temperatures are
tricky. The models suggest that the boundary layer moist axis will
extend across eastern KS Friday and Saturday. The 30mb AGL
dewpoints on the GFS/NAM show an area high dewpoints or moisture
pool, over eastern OK and southeast KS this afternoon. Even with
afternoon mixing, dewpoints were in the upper 70s in this area.
This moist axis is forecast to extend over eastern KS this
weekend. Therefore, forecast of afternoon dewpoints in the
lower/middle 70s seems reasonable with lower values to the west.

The other consideration will be thunderstorm chances. Although the
airmass will be unstable, lack of an identifiable trigger is a
problem. Forecast small POPS Friday night into Sat morning to
account for the small chance of an MCS in the area. Otherwise, will
forecast dry weather.

Given the prolonged nature of the heat event and being early in the
season, elected to go with a excessive heat watch over the weekend.

Saturday Night through Wednesday...

Upper level ridging will continue to dominate the extended period.
Sustained southerly flow will allow hot and humid conditions to
continue through the weekend. With heat indicies approaching 105
degrees through Sunday, an Excessive Heat Watch has been issued
through 00Z Monday. The only signal for precipitation in the
extended period arrives Monday into Tuesday as a weak cold front
progresses across the CWA. Scattered thunderstorm chances continue
Tuesday night into Wednesday as an upper level shortwave trough
moves across portions of the central and northern plains. High
temperatures behind the cold front are expected to cool back into
the upper 80s and lower 90s for Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 626 PM CDT WED JUN 15 2016

VFR expected at terminals, although we are monitoring diurnal
driven convection west of KMHK. Short term guidance carries this
eastward by 01Z with possible development ahead of it so have
added VCTS through 05Z with the scattered coverage. IFR will be
likely if a storm passes directly overhead. Thereafter, light
southeast winds and a few high clouds prevail.

&&

.TOP Watches/Warnings/Advisories...
Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for
KSZ008>012-020>024-034.

Excessive Heat Watch from Friday morning through Sunday evening
for KSZ008>012-020>024-026-034>040-054>056-058-059.

Heat Advisory until 7 AM CDT Friday for KSZ026-035>040-054>056-
058-059.

&&

SHORT TERM...Hennecke
LONG TERM...Baerg/Johnson
AVIATION...prieto
Hazardous weather outlook, Jun 15, 3:28 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT WED JUN 15 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-162030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
328 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE AFTERNOON AND
EARLY THIS EVENING SOUTH OF A LINE FROM BELLEVILLE TO GARNETT.
THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS...WITH HAIL AND
STRONG STRAIGHT LINE WINDS AS THE MAIN HAZARDS.

HEAT INDEX VALUES LATE THIS AFTERNOON WILL REMAIN IN THE 98 TO 103
DEGREE RANGE AND A HEAT ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON HEAT INDICES ARE FORECAST TO PEAK IN THE 100 TO
110 DEGREE RANGE FROM THURSDAY THROUGH SUNDAY. THE HIGHEST VALUES
ARE EXPECT TO OCCUR THURSDAY AFTERNOON...PROMPTING THE ISSUANCE
OF A HEAT ADVISORY FOR THURSDAY AND AN EXCESSIVE HEAT WATCH FRIDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jun 15, 2:54 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
254 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     2 SE TECUMSEH           39.03N 95.55W
06/15/2016                   SHAWNEE            KS   EMERGENCY MNGR

            ROOF REMOVED FROM GARAGE. TIME ESTIMATED FROM RADAR.

&&

COMITT
Local storm report, Jun 15, 6:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     ENTERPRISE              38.90N 97.12W
06/15/2016                   DICKINSON          KS   911 CALL CENTER

            POWER LINE AND POLE BLOWN DOWN.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:11 PM CDTHeat AdvisoryTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 2 more3 days
Jun 14, 9:24 PM CDTSpecial Weather StatementTOPJackson36 min
Jun 14, 9:55 PM CDTSpecial Weather StatementTOPWabaunsee35 min
Jun 15, 3:40 AM CDTHeat AdvisoryTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 9 more65 hr
Jun 15, 3:35 PM CDTExcessive Heat WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more36 hr
Jun 15, 6:08 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa52 min
Jun 15, 6:12 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa48 min
Jun 15, 6:57 PM CDTSpecial Weather StatementTOPMorris33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.